People who are inflicted with diabetes are in state of danger since too much insulin can lower the blood sugar levels, which can lead to coma in severe cases. While such instances are mostly an accidental mishap, rarely it can also be intentional. This is where it becomes much more dangerous.
Recurrent episodes of hypoglycemic coma among teens may be a red flag for deliberate self-administration of large doses of insulin.
Dr Pierre Bougneres and colleagues at Saint Vincent de Paul Hospital in Paris investigated 322 cases of recurring hypoglycemic coma since 1990 in 149 adolescents with type 1 diabetes.
Many young people have admitted using insulin to deliberatly induce coma, and in some cases to attempt suicide. While others had significant familial difficulties, including incest, hidden abortion, and alcoholism.
Bougnere’s team advises doctors that “teenagers with more than two repeated comas within a 3-month period should immediately be hospitalized to allow in-depth discussions with physicians, nurses, and psychiatrists after the physician has made clear that secret self-administration of insulin is suspicious.”